Neurologists from Germany have reported the case of a 45 year old man, a participant in the pivotal FREEDOMS trial studying fingolimod in multiple sclerosis, who developed malignant melanoma while on the study drug, and was forced to stop the medication.
There has already been concern raised about the possibility that fingolimod may be associated with a higher incidence of this cancer, given that in the TRANSFORMS trial of fingolimod versus interferon, three people with MS in the fingolimod group developed malignant melanoma.
The important part of this case report was that this man suffered a relapse two weeks after stopping fingolimod, followed by a further drastic relapse at three months, with more than 20 new lesions on MRI and a dramatic worsening of disability (from 2.5 to 4.5 on the EDSS). This rebound of disease activity was far more severe than his disease activity before starting on the fingolimod.
It is important when being offered a new medication that the risks are weighed carefully against the benefits, particularly when being offered an oral medication that is clearly much easier to take than injectable medication. It may also be important for people being offered fingolimod to consider an exit strategy for when they might wish to discontinue the drug, either because of potential side effects, or because their condition improves due to lifestyle modification.
Like natalizumab (Tysabri), there may be the potential for worsening of the illness on stopping the drug. Decisions to stop these potent medications should be made in consultation with a neurologist who is prepared to closely monitor disease activity, and potentially vigorously manage any rebound in disease activity.